NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Wednesday, July 27, 2016
Attention Deficit Hyperactivity Disorder
Severe Spike in Blood Pressure on Adderall
Hello, and thank you for taking the time to answer my question!
I am a 27 year old male with no significant cardiac history. Non obese (6"2 and 205 lbs) with a previous baseline blood pressure of 115-120 / 60-65. I do not take any other medications other than tylenol and ibuprofen every so often.
I was diagnosed with ADHD as a kid but never took any meds at the request of my mother. However I have been struggling so much with it lately I finally decided to get some help. I was prescribed 20mg of adderall xr and I`ve been taking the generic form for about a week.
Last Friday (exactly a week since I was prescribed the medication), I noticed my BP was up to 127/60 which alarmed me. Sunday night it was as high as 149/89 and has continued to be about that range ever since. I did not take an adderall monday or today (Tuesday), and my blood pressure right now is 141/88. I know the medication has since worn off because my pulse is back to its baseline of around 60-70 rather than the constant 90s it was in while on adderall.
My doctor is not helping much, and just said `well if the medication keeps causing that we can switch it with something else" but i am concerned because i have no insurance and cannot doctor-shop to find someone who will explain to me how severe this really is. Ideally I would see a cardiologist but again, I can`t afford that kind of money.
Is it normal for it to have such a sustained effect on blood pressure? As I mentioned, I`ve never had blood pressure issues in all my life until this last week, and I hate to stop taking the adderall because it really did help during the week that I took it.
Any help is very much appreciated, and thank you for your time!
As an adrenergic agent, Adderall (and other amphetamine products) can cause a rise in both BP and heart rate. On average, there is about a five beat-per-minute rise in heart rate and almost 5 points rise in BP. These average increases are negligible in comparison to the much greater increases from exertion such as climbing stairs. However, individuals may not be average, and some may be much more sensitive to the cardiovascular effects. There have been some reports of cardiac-related sudden death, but it is not clear whether the incidence is greater with amphetamine than in the random general population. Heart rate and BP should return to normal overnight once the amphetamine is stopped.
I suspect the sustained high rates may be due to anxiety, which can raise both heart rate and BP as much as exertion (Worrying is hard work!). In other words, worrying about BP can raise your BP. The 127/60 was not something to be alarmed about. Such a wide "pulse pressure" (the difference between the two numbers suggests anxiety or exertion, although a hyperthyroid state is possible.
It sounds like you have a way of taking your own BP; if so, take it several times a day until you get over the anxiety surrounding it, so it gets to be routine. It may well fall back into your normal levels. If it does not, you might want to seek an evaluation of thyroid function. Thyroid dysfunction, by the way, can mimic ADHD as well as mood disorders and even psychosis, but I doubt that you would have had it since childhood with no symptoms.
You should also ask your doctor about guanfacine, which is a BP-lowering medication that is FDA-approved for ADHD. It is also possible to combine guanfacine with a stimulant. Guanfacine generic is available in the $4 prescriptions at WalMart, Kroger's and Giant Eagle. A non-medication to consider is fish oil, also cheap; but make sure it is mercury-free; the label should say either "mercury free" or "USP". It is not an established treatment for ADHD, but is good for your heart and there are studies suggesting benefit for ADHD symptoms.
L Eugene Arnold, MD, MEd
Professor Emeritus of Psychiatry
College of Medicine
The Ohio State University